Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 29, NWS North Platte, NE

May 20, 2009Grant County, Hooker County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 20, 2009, 5:55 PM MDT for Grant County, Hooker County, Nebraska. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2009, 5:55 PM MDT (23:55 UTC)
Expired
May 20, 2009, 7:00 PM MDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Grant County, NE, Hooker County, NE

The radar

The North Platte radar (KLNX), 51 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 6:08 PM MDTHAIL 16 Ese Whitman, NE
May 20, 6:40 PM MDTHAIL 0.8815 S Mullen, NE
May 20, 6:46 PM MDTTSTM WND GST 6515 N Tryon, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.9 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2009-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2009-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2509 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 202355
SVRLBF
NEC075-091-210100-
/O.NEW.KLBF.SV.W.0029.090520T2355Z-090521T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
555 PM MDT WED MAY 20 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GRANT COUNTY IN WEST CENTRAL NEBRASKA...
  HOOKER COUNTY IN WEST CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF MULLEN...

* UNTIL 700 PM MDT

* AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PRATT LAKE...OR 26 MILES NORTH OF ARTHUR...
  AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF WHITMAN BY 600 PM MDT...
  CARR LAKE BY 615 PM MDT...
  7 MILES SOUTH OF MULLEN BY 655 PM MDT...
  6 MILES NORTH OF HIGHWAY 97 CROSSING THE DISMAL RIVER BY 700 PM
  MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4208 10088 4176 10087 4183 10165 4207 10166
TIME...MOT...LOC 2355Z 270DEG 24KT 4194 10159

$$

CDC
2 follow-up statements
000 
WWUS53 KLBF 210014
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
614 PM MDT WED MAY 20 2009

NEC075-091-210100-
/O.CON.KLBF.SV.W.0029.000000T0000Z-090521T0100Z/
HOOKER NE-GRANT NE-
614 PM MDT WED MAY 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHEASTERN GRANT AND HOOKER COUNTIES...

AT 611 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES SOUTHEAST OF CARR LAKE...OR 19 MILES SOUTHWEST OF
MULLEN...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 97 CROSSING THE DISMAL RIVER AND HIGHWAY 97 MILE MARKER 60
  BY 640 PM MDT...
  HIGHWAY 97 MILE MARKER 50 BY 645 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4208 10088 4176 10087 4183 10165 4207 10166
TIME...MOT...LOC 0014Z 271DEG 26KT 4187 10131

$$

KAR
000 
WWUS53 KLBF 210041
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
641 PM MDT WED MAY 20 2009

NEC075-091-210100-
/O.CON.KLBF.SV.W.0029.000000T0000Z-090521T0100Z/
HOOKER NE-GRANT NE-
641 PM MDT WED MAY 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHEASTERN GRANT AND HOOKER COUNTIES...

AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HIGHWAY 97 CROSSING THE DISMAL RIVER...OR 14 MILES SOUTH
OF MULLEN...MOVING EAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4208 10088 4176 10087 4183 10165 4207 10166
TIME...MOT...LOC 0041Z 259DEG 27KT 4185 10102

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:54 PM MDT, 5 hours 1 minute earlier.

Area forecast discussion, May 20, 12:54 PM MDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
154 PM CDT WED MAY 20 2009

.DISCUSSION...
THUNDERSTORMS ARE UNDERWAY ACROSS NRN COLO AND SRN WY THIS AFTN.
A DISTURBANCE EMBEDDED IN A DEVELOPING SUBTROPICAL LOW ACROSS THE
SWRN U.S. WILL CRISS CROSS A COLD FRONT ACROSS WRN AND NCNTL NEB LATE
THIS AFTN AND TONIGHT. THE NAM12 SUGGESTS THE POTENTIAL FOR ELEVATED
SUPERCELL DEVELOPMENT JUST NORTH OF THE COLD FRONT. WIND DAMAGE IS
ALSO POSSIBLE AS A DEEP MIXED LAYER HAS DEVELOPED ALONG AND AHEAD OF
THE FRONT. AN ISOLATED TORNADO COULD DEVELOP. THE OFFICIAL FCST
FOLLOWS A BLEND OF THE GFS AND NAM12 WHICH ARE CLOSE IN DEVELOPING A
CLUSTER OF STORMS ACROSS NCNTL NEB TONIGHT. THE COLD FRONT WILL SHOOT
SOUTH INTO KS IN THE WAKE OF THE MCS.

THE COLD FRONT WILL LIFT SLOWLY NORTH THURSDAY AND FRIDAY. MORE
SHOWERS ARE POSSIBLE THURSDAY. THE NAM SUGGESTS SUFFICIENT
INSTABILITY FOR TSTMS FRIDAY GENERALLY ALONG AND SOUTH OF NEB
HIGHWAY 2 FRIDAY AFTN.

WEATHER CONDITIONS CONTINUE TO DETERIORATE THROUGHOUT THE WEEKEND
AND INTO EARLY NEXT WEEK. THE GFS IS FCSTING REMNANT MOISTURE FROM
THE SUBTROPICAL DISTURBANCE CURRENTLY OVER THE ERN GULF OF MEXICO TO
BE DRAWN WESTWARD ONTO THE WRN HIGH PLAINS. THIS LOW LEVEL MOISTURE
IN TANDEM WITH HIGH LEVEL MOISTURE COMING OFF THE PACIFIC AND A
DEVELOPING SUBTROPICAL DISTURBANCE OVER THE SWRN U.S. COULD PRODUCE A
HEAVY RAIN EVENT ACROSS PARTS OF SOUTH DAKOTA AND WRN AND NCNTL NEB
SATURDAY THROUGH TUESDAY. THE 00Z ECMWF SHOWED THE SWRN U.S.
DISTURBANCE LIFTING VERY QUICKLY THROUGH THE NRN PLAINS AND INTO THE
UPPER MIDWEST SPARING THE CNTL PLAINS OF HEAVY RAIN.

SINCE THE GFS IS BELIEVED TO BE SUPERIOR WITH TROPICAL SYSTEMS OVER
THE ECMWF...A WETTER SOLN IS PREFERRED. BOTH MODELS SHOW VERY ROBUST
MOISTURE IN PLACE THROUGH MONDAY NIGHT. THE GFS IS ADVERTISING 150 TO
200 PERCENT OF NORMAL PRECIPITABLE WATER SATURDAY THROUGH WEDNESDAY.
THUS THE POTENTIAL EXISTS FOR RAINFALL AMOUNTS RANGING FROM
MODERATE...1/2 TO 1.5 INCHES AS SHOWN BY THE ECMWF TO A FLOOD WITH
OVER 5 INCHES OF RAINFALL AS SHOWN BY THE GFS. THE NAM AND SREF ARE
ADVECTING DEEP MOISTURE VERY SIMILAR TO THE GFS SO THE GFS SOLN IS
PREFERRED WHICH KEEPS A CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT
THROUGH TUESDAY. HPC INDICATES HEAVY RAIN...AROUND 3 INCHES...WILL
FALL OVER SOUTH DAKOTA THROUGH MONDAY MORNING. THE GFS IS 1/2 A STATE
FARTHER SOUTH STRADDLING THE NEB-SD BORDER WITH ITS QPF BULLS EYE. IT
COULD TURN OUT TO BE A VERY INTERESTING HOLIDAY WEEKEND.

&&
.AVIATION...
COLD FRONT WILL WORK ACROSS THE AREA TONITE...BRINGING A WIND SHIFT
TO THE NNE AND A CHANCE FOR THUNDERSTORMS. THIS EVE EXPECT VFR AND
DRY AT TAF SITES...HOWEVER STORMS EXPECTED TO FIRE OVER PANHANDLE OF
NEB. STORMS WILL MIGRATE SE OVERNITE...EVENTUALLY IMPACTING /HIGH
CONFIDENCE/ THE KVTN TAF...HOWEVER DRIER AIR TO THE SOUTH AND LESS
INSTABILITY MAY RESULT IN STORMS DYING OFF BEFORE REACHING KLBF.
THUS HAVE NO MENTION OF T IN THE TAF ATTM...HOWEVER WILL MONITOR FOR
POSSIBLE UPDATE. LOW LEVEL MOISTURE POOLS BEHIND THE FRONT AND HAS A
DECENT CHANCE OF PRODUCING MVFR CIGS TOWARD MORNING...THAT HAVE THE
POTENTIAL TO LINGERING INTO THURSDAY AFTERNOON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

CDC/MJM
Hazardous weather outlook, May 20, 2:42 PM MDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 PM CDT WED MAY 20 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-212045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
342 PM CDT WED MAY 20 2009 /242 PM MDT WED MAY 20 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL TRACK ACROSS THE CENTRAL PLAINS TONIGHT.
AS THE FRONT APPROACHES THE AREA THIS EVENING...SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP. SOME STORMS MAY BE ON THE
SEVERE SIDE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
SEVERE THREATS. AT THIS TIME...THE MAIN SEVERE THREAT IS NORTH OF
A LINE FROM OGALLALA...TO THEDFORD...TO ONNEIL. THE THREAT FOR
SEVERE THUNDERSTORMS WILL DIMINISH DURING THE OVERNIGHT HOURS AS
THE FRONT SLIDES SOUTH AND EAST OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FRONTAL BOUNDARY WILL STALL ACROSS THE CENTRAL PLAINS THIS
WEEKEND. SCATTERED SHOWERS AND OCCASIONALLY AN EMBEDDED
THUNDERSTORM WILL BE POSSIBLE ALONG AND NORTH OF THIS BOUNDARY
FROM SATURDAY THROUGH TUESDAY. AT THIS TIME...NO SEVERE WEATHER
IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.